What is Tetracycline Tooth Stain & How to Remove it?

Everyone wishes to stay healthy and live long; and prescriptive drugs like antibiotics help in achieving the same by fighting infections and treating a large variety of illnesses effectively. But along with the benefits of antibiotics, they come with many side effects too with unwanted dental problems being one of them. Tetracycline is one such antibiotic medication, which is administered to fight bacterial infections, traveller’s diarrhea and acne and is also known to bring about tooth discolouration as a side effect. People from all ages can suffer from tetracycline stains on their teeth. Want to better understand the causes of tetracycline stains on teeth and ways to remove it? Read on to know all about this dental issue caused by tetracycline.

What is Tetracycline Tooth Stain?

What is Tetracycline Tooth Stain?

Tetracycline can stain the teeth anywhere from a bright yellow shade to dark brown. Usually the staining starts out as yellow and turns dark brown over time due to a chemical reaction triggered by exposure to light. Many people suffering from tetracycline tooth staining have brown teeth in front since these teeth get most exposed to light. Tetracycline staining can appear bright yellow under ultra violet light. One should, however, remember that apart from tetracycline there are many others drugs which stain the teeth as well.

Which Other Drugs Cause Teeth Staining?

Many drugs similar to tetracycline, i.e. its homologues, are associated with discoloration too and these include:

  • Oxytetracycline, Demethylchlortetracycline and Chlortetracycline, can all lead to yellow, grey or brown staining of the teeth.
  • An antibiotic called Ciprofloxacin, that is administered intravenously to infants for treating Klebsiella infection can cause green coloured teeth staining. However, this staining is much milder than tetracycline staining.
  • Minocycline hydrochloride, an antibiotic used to treat rheumatoid arthritis and acne, causes teeth discolouration as well. Minocycline sticks to the tooth and then oxidizes it, resulting in discoloration. Unlike ciprofloxacin and the tetracycline group of antibiotics, Minocycline can stain fully developed teeth too.

What Precautions Should be Taken to Avoid Tetracycline Teeth Staining?

Pregnant women should try to avoid taking Tetracycline as this drug has the ability to cross the placental barrier and get included into the developing tooth of the fetus. This may result in staining of the primary teeth of the infant. Tetracycline should also not be administered to kids under the age of 8, as it can negatively affect their permanent teeth. A very small number of children who are given tetracycline for treating various bacterial diseases show any proof of discoloration. Staining is directly proportional to the age of the individual, the dosage and the duration of Tetracycline usage.

There are many other antibiotics available that are as effective as tetracycline in warding away the illness and are not known to cause teeth discolouration as a side effect too. One should thus avoid using Tetracycline until prescribed by a doctor. Because of its permanent ill effects on a child’s teeth, tetracycline is generally not prescribed to them except in rare circumstances.

How to Remove Tetracycline Stains from Teeth?

It is extremely difficult to treat internal staining of teeth since it affects the dentin layer below the enamel. Depending of the severity and level of tetracycline staining of teeth, there are many ways to treat tetracycline stained teeth.

Bleaching: The most conservative method to treat tetracycline staining is tooth bleaching. In case the tooth has undergone root canal treatment, internal bleaching technique would prove most effective in treating the stained tooth. In this technique the dentist puts bleach inside the tooth and bleaches it from the inside out. It should, however, be remembered that this technique cannot be used on teeth, which have not undergone root canal treatment since these teeth still contain living pulp inside, the place where the bleach would be put.

Filling: In bleaching proves ineffective, many more invasive treatments are available. The dentist can remove the outer layer of the tooth and put a tooth-coloured and aesthetically-pleasing filling on the frontal-facing surface of the tooth.

Veneers: Veneer, which is a thin layer of tooth-coloured porcelain, can also be put over the teeth to treat or cover the staining caused by tetracycline.

Crowns: The most extreme form of treatment is one where the dentist cuts around the whole tooth and places an aesthetic crown over the affected tooth. This can be one of the most expensive, but also the most aesthetic options for treating extreme tetracycline tooth staining.

Conclusion

You should schedule a dentist’s visit once in every 6 months to keep a check on your oral health. This is the best way of keeping a watch on any oral side effects of tetracycline and other drugs. The dentist will suggest the right treatment for teeth discolouration and help you get rid of these unsightly tetracycline stains in no time.

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.